HIV-Associated Lipodystrophy: Impact of Antiretroviral Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

In the late 1990s, reports of unusual changes in body fat distribution named ‘lipodystrophy’ (LD) began to appear in HIV patients mitigating the enormous enthusiasm about improvement of survival and quality of life provided by the combinations of antiretroviral (ARV) drug classes, the so-called highly active antiretroviral therapy (HAART), which had just become available at that time. The objective of this paper is to critically review the literature on LD and to discuss the impact of newer ARV agents, namely atazanavir, darunavir and raltegravir, as well as strategies of the late HAART era, including single-tablet regimens and nucleoside-sparing regimens. Studies in which LD was measured by dual-energy x-ray absorptiometry or by abdominal computed tomography or magnetic resonance imaging scan only, were included. We were unable to identify studies depicting a negative impact of drugs or ARV regimens on limb fat loss. On the contrary, a few studies identified a negative impact of atazanavir/ritonavir or darunavir/ritonavir on trunk fat increase. It should be noted that this anthropometric measure is a poor instrument since it cannot distinguish between subcutaneous and visceral fat. We conclude that presumably the body fat changes currently observed in HIV-infected patients is the net result of competing phenomena: on one side the natural history of lipohypertrophy as a result of HIV and HAART impact, and on the other side the physiological body fat changes observed in the aging population.

Related Topics

    loading  Loading Related Articles